Abacavir hypersensitivity reactions in patients who rechallenge after interruptions for reasons other than hypersensitivity
Paul Blanchard, HIV i-Base
Hypersensitivity reactions to abacavir are known to occur in approximately 5% of patients initiating this drug for the first time. The majority of these reactions tend to occur in the first six weeks of abacavir therapy.
Such reactions may be severe, rapidly progressive and occasionally fatal. Life threatening reactions have also been described after rechallenge with abacavir in patients with a previous hypersensitivity reaction.
The risk of hypersensitivity reactions to abacavir in patients who interrupt therapy for reasons other than a previous hypersensitivity reaction is not clearly defined. Guidance, however, is given that patients should not reintroduce abacavir after treatment interruption regardless of the reason for interruption.
Previous studies have identified hypersensitivity reaction in approximately 5% of adult and paediatric patients receiving abacavir. Symptoms usually appear within the first 6 weeks of treatment with abacavir although these reactions may occur at any time during therapy. A letter published in AIDS by Juan Berenguer and colleagues reported on interruption and reintroduction of abacavir in 20 patients with no previous evidence of hypersensitivity to abacavir. A total of 25 interruptions occurred in these 20 patients with a mean duration of interruption of 13 days. After a mean follow-up of 58 days after abacavir reintroduction none of these 20 patients developed clinical manifestations suggestive of rechallenge like reaction to abacavir.
The risk of adverse reactions after restarting abacavir therapy in patients who had discontinued the drug for more than 24 hours for reasons other than hypersensitivity was assessed by Martin and colleagues using an interview based study. Of 190 patients interviewed 52 (27.4%) were found to have interrupted abacavir for more than 24 hours.
Of these 52 patients, four described experiencing reactions after restarting abacavir. Three (5.8%) had mild symptoms and continued abacavir (transient rash, cough, gastric upset and headache) and one (1.9%) experienced a definite hypersensitivity reaction leading to abacavir discontinuation.
This one patient with hypersensitivity reaction had taken abacavir for seven months without any adverse reaction. He discontinued abacavir for personal reasons during three days. After restarting abacavir he experienced cough, pharyngitis, fever and extended cutaneous rash.
The group commented that abacavir nonadherence was frequent in this cohort of patients from a hospital clinic in Barcelona. They concluded, however, that even though this kind of reaction seems to be rare, close monitoring of abacavir reintroduction seems clearly justified in all cases due to the acute onset and the potentially life threatening nature of the hypersensitivity reaction.
Perhaps the greatest problem with monitoring reintroduction is that patients interrupt and restart without informing their clinicians. Further efforts must be made to ensure patients are fully aware of the issues involved in abacavir interruption.
Berenguer J, Padilla B, Estrada V et al. Safety of abacavir therapy after temporary interruptions in patients without hypersensitivity reactions to the drug. AIDS 2002 Jun 14;16(9):1299-301.
Martin MT, Tuset M, Martinez-Chamorro E et al. Risk of adverse reactions after restarting abacavir in patients who had discontinued the drug for reasons other than hypersensitivity. XIV International AIDS Conference, Barcelona, July 7-12, 2002. Abstract B4519.